OBJECTIVE: To report a case of moxifloxacin-associated neutropenia in a cirrhotic patient with cellulitis. CASE SUMMARY: A 77-year-old cirrhotic woman developed cellulitis of the right leg, with a nadir white blood cell (WBC) count of 1.5 × 103/μL and absolute neutrophil count (ANC) of 0.345 × 103/μL, which occurred after 5 days of moxifloxacin therapy. Moxifloxacin was switched to cefixime and neutropenia resolved 2 days after the withdrawal of moxifloxacin. DISCUSSION: Cases of neutropenia related to fluoroquinolones have rarely been reported in the literature, and neutropenia associated with moxifloxacin has not been described before. Because of the temporal relationship between moxifloxacin administration and the development of neutropenia in our patient, as well as the relationship between drug withdrawal and improvement in WBC count and ANC, moxifloxacin-associated neutropenia was suspected. This reaction was categorized as probable according to the Naranjo probability scale. CONCLUSIONS: We report the first case of moxifloxacin- associated neutropenia. Although such an adverse reaction is rare, clinicians should be aware of this potential complication of moxifloxacin therapy.
All Science Journal Classification (ASJC) codes
- Pharmacology (medical)